Coined the “zombie drug,” among other names, the Texas Department of State Health Services (DSHS) is advising health care providers of emerging xylazine-laced drug overdoses after four deaths have been reported in Texas.
“Xylazine is being used to adulterate or “cut” recreational drugs, common opioids (fentanyl, heroin), and benzodiazepines, to extend the duration of the drug’s effects or increase its street value,” said health officials in the press release.
Xylazine is a long-acting, non-opioid, veterinary tranquilizer. As a central nervous system depressant, xylazine produces a deeply sedative effect, which can increase the risk of overdose. Because xylazine is not an opioid, naloxone (Narcan) does not work to reverse its effects.
Law enforcement has identified xylazine in the unregulated fentanyl supply in West Texas. It has also informed DSHS of at least four deaths resulting from the combined drug toxicity of xylazine along with at least one other illicit substance (e.g., opioids, cocaine, and methamphetamine).
According to the FDA, xylazine-containing products may go by the street names “tranq”, “tranq dope”, “sleep-cut”, “Philly dope” and “zombie drug,” but often users do not know xylazine has been added.
Opioids are classified as a Penalty Group 1 (PG-1) drug in Texas, and state law (Texas Health and Safety Code §161.042) requires health care providers or any person treating a PG-1 drug overdose to report the overdose to DSHS immediately.
For more, click here